Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 75, NWS State College, PA

June 19, 2017Lancaster County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 19, 2017, 2:45 PM EDT for Lancaster County, Pennsylvania. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2017, 2:45 PM EDT (18:45 UTC)
Expired
Jun 19, 2017, 3:15 PM EDT
In force
30 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Lancaster County, PA

The radar

The Dover AFB radar (KDOX), 130 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 11:13 AM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 448 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
448 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

564 
WUUS51 KCTP 191845
SVRCTP
PAC071-191915-
/O.NEW.KCTP.SV.W.0075.170619T1845Z-170619T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
245 PM EDT MON JUN 19 2017

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Eastern Lancaster County in south central Pennsylvania...

* Until 315 PM EDT

* At 244 PM EDT, severe thunderstorms were located along a line
  extending from near Wernersville to near Smithville, moving east at
  35 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees and power lines. 

* Locations impacted include...
  Akron, Ephrata, New Holland, Willow Street, Lancaster, Wakefield,
  Quarryville, Leacock, Smithville and Bareville.

This includes The Pennsylvania Turnpike from mile markers 282 to 295.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3986 7636 4030 7613 4014 7587 4010 7594
      4004 7594 3996 7599 3987 7599 3985 7602
      3983 7602 3982 7604 3976 7606 3976 7608
      3973 7610 3974 7611 3973 7612 3972 7623
TIME...MOT...LOC 1844Z 274DEG 29KT 4030 7607 3988 7629 

HAIL...<.75IN
WIND...60MPH
 
$$

La Corte

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:38 PM EDT, 7 minutes earlier.

Area forecast discussion, Jun 19, 2:38 PM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service State College PA
238 PM EDT Mon Jun 19 2017

.SYNOPSIS...
The upper level trough has pushed a cold front through the
region this afternoon. Cooler and drier weather is expected
through Thursday. Another trough approaching the region for the
weekend could pull some warm air into the region late Thursday
into early Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
The line of severe storms at 230 PM was across our southeastern
counties and moving east. Good news it will all be to our east
by 330 PM. We have had numerous reports of wind damage, power
outages, and rotating clouds from York to Lebanon Counties this
afternoon.

Farther west the cooler air has taken hold.

Used the HRRR to tweak temperatures, dew points and winds and
modify the POPS. Highest POPS are now in our extreme southeast.

Most areas will be mostly to partly cloudy. GOES-16 shows good
breaks in clouds over western and soon central areas behind the
front.

In the southeast be mindful of severe weather threats for
another hour or so.

Should be a nice overnight. Cooler air will allow most to turn
off the AC for a few days rest.

&&

.SHORT TERM /TUESDAY/...
Noticeably cooler in central and eastern areas. Temperatures
should run a bit below normal.

Unstable aloft could triggers some showers, mainly in the
mountains of western and northwestern PA.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
One last day under influence of upper trough on Wednesday, with
relatively cool weather and a low chance of showers, then trough
lifts out. 00Z NAEFS showing an area of low pressure passing
north of Pa late in the week. GEFS plumes support a chance of
showers/storms with warm front passage Thursday or Thursday
night, then a better chance of shower/storms Friday, as trailing
cold front pushes into the area.

Bulk of med range guidance currently leaning toward dry weather
Saturday, followed by possible showers/storms by late in the
weekend, as another sfc low tracks north of Pa and trailing
cold front tracks across Pa.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
A strong front triggered showers and severe thunderstorms across
our region today. If flying be mindful of strong and severe
thunderstorms in southeastern PA. Mainly west of KMDT and KLNS
now. Check radar if flying east of these locations.

The front and the IFR/MVFR conditions will move east.

We could have patch MVFR in valleys and areas where it rained
today. But otherwise mainly VFR.

Should be VFR on Tuesday with some scattered showers in the
mountains from KJST to KBFD.

.OUTLOOK...

Tue...Sct SHRA NW. No sig wx.

Wed...Mainly dry with VFR conditions.

Thu...Sct SHRA and storms...mainly N.

Fri...Sct showers and thunderstorms.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 9 PM EDT this evening for PAZ059-
064>066.

&&

SYNOPSIS...Grumm/La Corte
NEAR TERM...Grumm/La Corte
SHORT TERM...Grumm/La Corte
LONG TERM...Fitzgerald
AVIATION...La Corte
Hazardous weather outlook, Jun 19, 2:05 PM EDT, 40 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
205 PM EDT Mon Jun 19 2017

PAZ064-201815-
Adams-
205 PM EDT Mon Jun 19 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049-050-
056-063-201815-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Perry-
Cumberland-
205 PM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ059-065-066-201815-
Lebanon-York-Lancaster-
205 PM EDT Mon Jun 19 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 354 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ051>053-057-058-201815-
Montour-Northumberland-Columbia-Dauphin-Schuylkill-
205 PM EDT Mon Jun 19 2017

...SEVERE THUNDERSTORM WATCH 354 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 19, 2:25 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
225 PM EDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     MIDDLETOWN              40.20N  76.73W
06/19/2017                   DAUPHIN            PA   911 CALL CENTER

            TREE ON WIRES ON WAYNE AVE

&&

EVENT NUMBER CTP1701246

PAH
Local storm report, Jun 19, 2:26 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
226 PM EDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     TSTM WND DMG     LEBANON                 40.34N  76.42W
06/19/2017                   LEBANON            PA   TRAINED SPOTTER

            TREES DOWN

&&

EVENT NUMBER CTP1701247

RTH
Local storm report, Jun 19, 2:31 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
231 PM EDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     4 ESE HUMMELSTOWN       40.24N  76.64W
06/19/2017                   DAUPHIN            PA   911 CALL CENTER

            TREES AND WIIRES DOWN AT INTERSECTION OF HILLTOP AND
            SAND HILL ROADS

&&

EVENT NUMBER CTP1701248

PAH
Local storm report, Jun 19, 2:32 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
232 PM EDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     2 ESE MIDDLETOWN        40.19N  76.69W
06/19/2017                   DAUPHIN            PA   911 CALL CENTER

            TREES AND WIRES DOWN ON RTE 283 WESTBOUND AT MM 10.2

&&

EVENT NUMBER CTP1701249

PAH
Local storm report, Jun 19, 2:37 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
237 PM EDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     EPHRATA                 40.18N  76.18W
06/19/2017                   LANCASTER          PA   911 CALL CENTER

            TREE DOWN ON A HOUSE IN EPHRATA

&&

EVENT NUMBER CTP1701250

PAH
Local storm report, Jun 19, 2:40 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
240 PM EDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     ANNVILLE                40.33N  76.51W
06/19/2017                   LEBANON            PA   911 CALL CENTER

            MULTIPLE TREES DOWN ALONG ROUTE 422 BETWEEN LEBANON AND
            PALMYRA

&&

EVENT NUMBER CTP1701251

PAH

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 8:00 PM EDTSpecial Weather StatementCTPLycoming, Union45 min
Jun 18, 8:15 PM EDTSpecial Weather StatementCTPWarren30 min
Jun 18, 8:20 PM EDTSpecial Weather StatementCTPMifflin25 min
Jun 18, 8:44 PM EDTSpecial Weather StatementCTPMifflin, Montour, Northumberland, Snyder, Sullivan, Union46 min
Jun 18, 8:46 PM EDTSpecial Weather StatementCTPWarren29 min
Jun 18, 9:20 PM EDTAreal Flood AdvisoryCTPMontour, Northumberland, Union3 hr
Jun 18, 9:29 PM EDTSpecial Weather StatementCTPColumbia, Montour, Sullivan46 min
Jun 18, 9:56 PM EDTSpecial Weather StatementCTPCentre19 min
Jun 18, 10:20 PM EDTAreal Flood AdvisoryCTPClinton, Lycoming3 hr
Jun 18, 11:22 PM EDTSpecial Weather StatementCTPUnion23 min
Jun 18, 11:41 PM EDTFlash Flood WarningCTPLycoming3 hr
Jun 18, 11:55 PM EDTSpecial Weather StatementCTPSullivan35 min
Jun 19, 12:05 AM EDTAreal Flood AdvisoryCTPSullivan3 hr
Jun 19, 12:35 AM EDTAreal Flood AdvisoryCTPElk, McKean, Warren3 hr
Jun 19, 5:18 AM EDTFlash Flood WatchCTPAdams, Lancaster, Lebanon, York11 hr
Jun 19, 10:32 AM EDTSpecial Weather StatementCTPClinton, Tioga58 min
Jun 19, 10:53 AM EDTSpecial Weather StatementCTPDauphin37 min
Jun 19, 11:12 AM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon, Schuylkill63 min
Jun 19, 11:32 AM EDTSpecial Weather StatementCTPTioga28 min
Jun 19, 12:19 PM EDTSevere Thunderstorm WarningCTPColumbia, Dauphin, Lebanon, Montour, Northumberland, Schuylkill56 min
Jun 19, 12:26 PM EDTSpecial Weather StatementCTPAdams, Cumberland, Franklin49 min
Jun 19, 12:40 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, Franklin, York65 min
Jun 19, 12:50 PM EDTSpecial Weather StatementCTPBerks10 min
Jun 19, 1:17 PM EDTAreal Flood AdvisoryCTPDauphin, Lebanon, Perry, Schuylkill3 hr
Jun 19, 1:27 PM EDTTornado WarningCTPCumberland, Dauphin, Lancaster, Lebanon, Schuylkill, York48 min
Jun 19, 1:49 PM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, Lebanon, Schuylkill, York56 min
Jun 19, 2:17 PM EDTSpecial Weather StatementCTPSchuylkill28 min
Jun 19, 2:24 PM EDTSevere Thunderstorm WarningCTPSchuylkill44 min
Jun 19, 3:35 PM EDTSpecial Weather StatementCTPLancaster25 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.